COVID-19 Vaccine-Related eConsults: Case 12
eConsult Clinical Question
A 64-year-old female patient has had Pfizer vaccine twice. Between 4-12 hours after vaccination, she developed swelling of tongue with burning sensation. These symptoms persisted for weeks, and eventually resolved. What is the safety of a booster dose for her when she is eligible?
- The patient has a history of a delayed adverse reaction after the COVID-19 Pfizer mRNA vaccine which includes tongue swelling with burning sensation. As the history of the reaction is beyond the 4-hour window which the CDC considers as an immediate-type reaction and the severity does not meet criteria either, there are no absolute contraindications to receive the booster dose of the vaccine if indicated for the patient based on CDC/FDA guidelines.
- The patient will likely tolerate the vaccine without any additional intervention. A risk/benefit discussion should take place with the patient, but the benefits appear to outweigh any risk in this specific situation.
- If primary recommendations do not address the clinical question, I recommend: Can consider formal referral to Allergy/Immunology if needed.
These real-life examples have some limitations. Given the evolving recommendations and guidance on COVID-19 care, these cases should not be considered complete or definitive and may not reflect the most up-to-date guidance.